Louisiana, 2022

Lightning Strike in Louisiana, June 29, 2022

June 29, 2022 · NWS LIX · 1 event in 1 county or zone

A cold front trying to move through the region began to stall as it reached south Louisiana. This boundary became the focus for numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cold front trying to move through the region began to stall as it reached south Louisiana. This boundary became the focus for numerous showers and thunderstorms. One of those storms over New Orleans metro was producing frequent lightning. A roofer was struck and killed by a lightning strike in Metairie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 29, 10:29 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 29, 10:29 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1129 AM CDT Wed Jun 29 2022

...MORNING UPDATE...
Thick cloud cover will likely keep temperatures a bit more
suppressed than originally expected across mainly the MS Gulf
Coast. Updated the forecast to lower temps a bit across that area
and also to tweak hourly POPs to better reflect recent radar
trends.

&&

.AVIATION...(Valid through 00z Friday)
Outside of convection, expect conditions to generally remain VFR.
Timing of showers and thunderstorms at individual TAF sites
continues to be a challenge and may require amendments. Any
heavier showers/storms will be capable of causing IFR visibilities
and MVFR ceilings. A few of the stronger thunderstorms may also
result in gusty/erratic winds.

&&

.PREV DISCUSSION... /issued 412 AM CDT Wed Jun 29 2022/

SYNOPSIS...
Aloft, northern stream has become somewhat more progressive with
upper ridging moving east of the Rockies and troughs along the
west coast and moving across the Great Lakes and Appalachians
toward the east coast.

At the surface, a nearly stationary frontal boundary remains just
to the northwest of our CWA. To the north of that boundary, high
pressure extended from New England to Oklahoma with dew points
mainly in the 50s and lower 60s. South of the boundary, dew points
continue to be in the 70s. An area of low pressure continues over
the western Gulf of Mexico, drifting westward.

Locally, onshore flow is pushing isolated nocturnal showers and
thunderstorms onshore from the sounds between Slidell and
Pascagoula, where they are quickly dissipating.

SHORT TERM (through Friday)...
As the eastern upper trough shifts off the Atlantic Coast,
ridging aloft will try to build westward toward the local area.
The western Gulf of Mexico disturbance will gradually move onshore
along the middle or upper Texas coast over the next 36 to 48
hours, then lift slowly northward. While the 00z LIX upper air
sounding showed precipitable water values near 1.9 inches,
forecast soundings indicate that levels will return to the 2 inch
mark pretty quickly this morning and remain there through Friday,
except for a brief period Friday morning. While there doesn't
appear to be large scale forcing mechanisms to focus convective
development, there'll be plenty of moisture, instability and
differential heating available for convective development during
diurnally favored periods. That'll be late morning or early
afternoon through early evening over land, and late night
(nocturnal) over marine areas. This will be the case through
Friday.

We won't be looking at all day rain in any case, but there'll be a
significant amount of cloudiness at different levels. With the
high water content in the airmass, any slow moving showers/storms
will be capable of producing at least brief heavy rainfall that
could produce localized drainage issues any of the 3 days. Storm
motions likely to be 10 knots or less all 3 days, and might be
closer to stationary on Friday. Wind gusts should stay sub-severe
based on forecast soundings.

With convective temperatures forecast to be in the upper 80s to
lower 90s, can't see temperatures getting much higher than what
they were yesterday, and likely a couple degrees below that.
Anticipate little day to day change in overnight lows. Of course,
timing of convective development each day will provide at least
some opportunity for high temperature forecast busts. 35

LONG TERM (Friday night and beyond)...
As we get later into the weekend, upper ridging tries to re-
establish itself across the area, but never totally succeeds.
Moisture levels are expected to remain near or above 2 inches, and
there is likely to be daily development of scattered showers and
storms during the diurnally favored development times. The upper
ridging might allow for a bit later development, with highs a
degree or two warmer as we get into early next week, but there are
no real targets of opportunity to make significant adjustments
away from the NBM numbers. Expect similar daily threat levels as
in the short term regarding excessive rainfall/severity.

MARINE...
Thunderstorms will be the main concerns through the forecast
period. Main threats over the open waters likely to be late night
through mid morning, with the protected waters seeing more of a
threat during the daylight hours each day. Waterspout development
is certainly a possibility with the relatively weak low level wind
fields in the morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  71  86  72 /  70  50  70  20
BTR  91  74  89  74 /  70  30  80  20
ASD  90  74  89  74 /  70  50  90  40
MSY  90  78  88  77 /  80  40  80  40
GPT  86  76  87  76 /  90  60  80  50
PQL  85  75  86  75 /  90  60  80  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

Morning Update & Aviation...95/DM
Previous Discussion...35

In the hours before

Special weather statement, Jun 29, 12:24 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
124 PM CDT Wed Jun 29 2022

LAZ035-MSZ068-291915-
West Feliciana LA-Wilkinson MS-
124 PM CDT Wed Jun 29 2022

...A strong thunderstorm will impact portions of northern West
Feliciana Parish in southeastern Louisiana and Wilkinson Counties
through 215 PM CDT...

At 124 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodville, or 21 miles north of Jackson, moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodville, Wakefield, Fort Adams and Spillman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3125 9106 3086 9126 3094 9165 3096 9166
      3100 9163 3104 9156 3107 9157 3111 9162
      3124 9156 3124 9154 3122 9153 3123 9149
      3124 9148 3128 9149 3132 9146
TIME...MOT...LOC 1824Z 118DEG 22KT 3113 9130

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

HL
Special weather statement, Jun 29, 12:33 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
133 PM CDT Wed Jun 29 2022

MSZ070-071-291915-
Pike MS-Walthall MS-
133 PM CDT Wed Jun 29 2022

...A strong thunderstorm will impact portions of northwestern
Walthall and Pike Counties through 215 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Magnolia, or 9 miles east of Mccomb, moving
northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mccomb, Magnolia, Summit and Mccomb Airport.

This includes Interstate 55 in Mississippi between mile markers 11
and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3132 9017 3108 9029 3118 9055 3135 9055
      3135 9036
TIME...MOT...LOC 1833Z 116DEG 12KT 3120 9033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

HL
Special weather statement, Jun 29, 1:14 PM CST, 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
214 PM CDT Wed Jun 29 2022

LAZ034-035-MSZ068-291945-
Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
214 PM CDT Wed Jun 29 2022

...A strong thunderstorm will impact portions of northwestern West
Feliciana, northwestern Pointe Coupee Parishes in southeastern
Louisiana and central Wilkinson Counties through 245 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Adams, or 17 miles northeast of Simmesport, moving northwest at
20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodville, Fort Adams, Dolorosa and Lettsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 9118 3075 9146 3095 9180 3098 9180
      3104 9172 3104 9165 3097 9166 3104 9156
      3107 9157 3114 9163 3124 9156 3122 9151
      3124 9148 3128 9149 3131 9147 3137 9124
TIME...MOT...LOC 1913Z 115DEG 16KT 3108 9154

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

HL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
June 29, 2:00 PM CST
Where
Jefferson County, Metairie
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
29.980, -90.150

A roofer was struck and killed by a lightning strike. Time estimated by radar.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jefferson2022-06-2924MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044700.